Over the Counter (OTC) Medications
Over the counter (OTC) medications are medicines that you can purchase without a prescription. They are used to relieve pain, fever, or symptoms of illnesses (colds, flu, allergies, upper respiratory infections). The most common types of over the counter medications are pain relievers, antihistamines, decongestants, and cough medicines. Many cold relief preparations contain combinations of these medications so you need to be very cognizant of what ingredients you are taking to prevent taking an overdose. For example, Nyquil contains acetaminophen (also known as Tylenol), dextromethorphan (a cough suppressant), and an antihistamine. If you took Nyquil at bedtime and also some Tylenol for aches and pains, you would be taking a double dose of Tylenol. Pain relievers are either non-steroidal anti-inflammatory drugs (called NSAIDs) or acetaminophen (Tylenol). The most commonly used NSAIDs are ibuprofen (Advil or Motrin) and naproxen (Aleve). Use these products for fever, fatigue, mild sore throat, and aches and pains. Antihistamines work by blocking the receptors that trigger such symptoms as itching, nasal irritation, sneezing, and mucus production. The most common OTC antihistamines are diphenhydramine (Benadryl), loratidine (Alavert, Claritin), brompheniramine (Dimetapp), and chlorpheniramine. Use these products for runny noses. Decongestants work by narrowing the blood vessels in the lining of the nose. This shrinks swollen nasal tissue and opens up your nasal airway. The only OTC decongestants available in pill form are pseudophedrine (Contac, Sudafed) and phenylephrine (Sudafed PE). Decongestants can interact with some prescription medications so check with your health care provider or pharmacist. They should also be used with caution in people with high blood pressure. Side effects can include feeling nervous or dizzy, heart palpitations, and problems sleeping. Do not take a decongestant just before going to bed. Use a decongestant to relieve a stuffy nose. Cough medicines can be either antitussives or expectorants. Antitussives are cough suppressants. The most common product is dextromethorphan (Delsym, Drixoral, some Robitussin formulas). Expectorants thin mucus and make coughing more productive. Guiafenesin is the only expectorant used in OTC products (Guiatuss, Robitussin). Some of these products contain both an antitussive and expectorant, for example Robitussin DM. So once again, be cautious that you do not overdose by using combination products. Use an antitussive for dry coughs and an expectorant for moist, productive coughs. Remember, colds, flu, and viruses cause upper respiratory illnesses. There is no quick cure and antibiotics are not effective against a viral illness. You need to treat your symptoms while your body fights off the virus. There is some limited evidence that the use of zinc products (Cold Eeze) at the first sign of a cold will shorten the duration and
decrease the severity of your symptoms. There is no evidence that the herbal supplement echinacea is effective against cold and flu symptoms. Here is what you can do:
• Drink plenty of fluids (water, fruit juices, clear liquids and soups)
• Rest. Sleep re-charges your immune system so get plenty of rest • Stay at home, especially if you have a temperature greater than 100 degrees
• Gargle with warm salt water, use throat sprays or lozenges and saline nasal drops
• Use OTC medications as described above to relieve your predominant symptoms • Stop smoking and avoid secondhand smoke, which can aggravate your symptoms
If your symptoms significantly worsen or do not improve after 7 – 10 days contact your health care provider.
5900 Lake Elbo Road Manhattan, Kansas 66502-8996 Phone: (785) 539-3641 School of Family Studies and Human Services Kansas State University (Justin Hall 311) Manhattan, KS 66506-1403 Phone: (785) 532-5510 Voice-mail: (785) 532-1494 FAX: (785) 532-5505 E-Mail: [email protected] Website: www.k-state.edu/humec/fshs/faculty/flec/ schumm.htm Army National Guard, 1974-1979 Desert Storm, 1990-1991 U.S.
Schweizer Forscher entzaubern Schmerzmittel Für Apotheken kommt die Meldung wie ein Schock: Ausgerechnet viele der rezeptfreien Schmerzmittel erhöhen das Herzinfarktrisiko um das Vierfache. Was bedeuten die Ergebnisse für Apotheken? Die Analyse trifft Arzneimittelhersteller ins Mark: „Wer regelm•‚ig - auch rezeptfrei erh•ltliche – Schmerzmittel einnimmt, setzt sich oft dem er